Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS Billings, MT

May 24, 2011Yellowstone County, Montana

NWS Billings, MT issued this flash flood warning at May 24, 2011, 4:45 PM MDT for Yellowstone County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 4:45 PM MDT (22:45 UTC)
Expired
May 24, 2011, 7:45 PM MDT
In force
3 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 16 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:52 PM MDTFLASH FLOODBillings, MTALKALI CREEK FLOODED. SIGNIFICANT FLOODING REPORTED IN DOWNTOWN BILLINGS. THIS INCLUDED 4TH AVENUE...27TH STREET AND RIMROCK ROAD. MUD AND ROCKS WERE SWEPT FROM THE RIMS TOWARDS DOWNTOWN. BASEMENTS FLOODED AND FENCES WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WGUS55 KBYZ 242245
FFWBYZ
MTC111-250145-
/O.NEW.KBYZ.FF.W.0006.110524T2245Z-110525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
445 PM MDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF BILLINGS...

* UNTIL 745 PM MDT

* HEAVY RAIN SHOWERS IN THE BILLINGS AREA PRODUCED BETWEEN ONE AND 
TWO INCHES OF RAIN BETWEEN 3 AND 430 PM. FLASH FLOODING IS LIKELY AS 
A RESULT. EXPECT STREETS AND LOW LYING AREAS TO BECOME FLOODED 
QUICKLY. MODERATE TO HEAVY RAIN WILL CONTINUE INTO THIS EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BILLINGS...LOCKWOOD AND LAUREL. PEOPLE IN THESE AREAS SHOULD BE ON 
THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS. PLEASE DO NOT DRIVE ON 
WATER COVERED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4566 10884 4578 10889 4588 10852 4579 10838
      4567 10857 4562 10873

$$
2 follow-up statements
829 
WGUS75 KBYZ 242326
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
526 PM MDT TUE MAY 24 2011

MTC111-250145-
/O.CON.KBYZ.FF.W.0006.000000T0000Z-110525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YELLOWSTONE MT-
526 PM MDT TUE MAY 24 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR WEST
CENTRAL YELLOWSTONE COUNTY...

THIS FLASH FLOOD WARNING INCLUDES THE CITY OF BILLINGS.

HEAVY RAIN SHOWERS IN THE BILLINGS AREA PRODUCED BETWEEN ONE AND TWO 
INCHES OF RAIN BETWEEN 3 AND 5 PM. FLASH FLOODING HAS BEEN REPORTED 
IN THE CITY OF BILLINGS ALONG ALKALI CREEK AND IN THE DOWNTOWN AREA. 
EROSION AND DEBRIS FLOWS WERE REPORTED ALONG THE RIMS AS WELL...WITH 
MUD AND ROCKS FLOWING OVER PARTS OF RIMROCK ROAD AND 27TH STREET. 
PEOPLE TRAVELING WITHIN THE CITY OF BILLINGS SHOULD USE EXTREME 
CAUTION. PLEASE DO NOT DRIVE OVER WATER COVERED ROADS.

FLASH FLOODING IS ALSO POSSIBLE IN LAUREL AND LOCKWOOD. EXPECT 
STREETS AND LOW LYING AREAS TO BECOME FLOODED QUICKLY. MODERATE TO 
HEAVY RAIN WILL CONTINUE INTO THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BILLINGS...LOCKWOOD AND LAUREL. PEOPLE IN THESE AREAS SHOULD BE ON 
THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS. AGAIN...PLEASE DO NOT 
DRIVE ON WATER COVERED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4566 10884 4578 10889 4588 10852 4579 10838
      4567 10857 4562 10873

$$
480 
WGUS75 KBYZ 250141
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
741 PM MDT TUE MAY 24 2011

MTC111-250146-
/O.EXP.KBYZ.FF.W.0006.000000T0000Z-110525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YELLOWSTONE MT-
741 PM MDT TUE MAY 24 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR WEST CENTRAL
YELLOWSTONE COUNTY...

RAIN HAS BECOME LIGHTER...THUS THE FLASH FLOOD WARNING FOR THE 
BILLINGS AND LAUREL AREAS WILL BE ALLOWED TO EXPIRE.

RAIN SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT...AND 
TRAVELERS SHOULD REMAIN ALERT TO AREAS OF RUNOFF AND POOLED WATER. 
PLEASE DO NOT DRIVE ON FLOODED ROADS.

LAT...LON 4566 10884 4578 10889 4588 10852 4579 10838
      4567 10857 4562 10873

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:41 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 3:41 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT TUE MAY 24 2011

.SHORT TERM...VALID FOR WED AND THU...

FLOODING IS ON-GOING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND THE POTENTIAL FOR ADDITIONAL FLOODING IS VERY HIGH
THROUGH TONIGHT. RAINFALL RATES OF WELL OVER AN INCH AN HOUR HAVE
BEEN REPORTED WITH SHOWERS TODAY.

EXTENDED THE FLOOD WATCH THROUGH THE DAY WEDNESDAY AS COPIOUS
AMOUNTS OF RAINFALL WILL TAKE TIME TO DRAIN OUT OF AREA STREAM
BASINS...AND PRECIPITATION WILL NOT DIMINISH UNTIL WEDNESDAY
MORNING. WITH PRECIPITABLE WATER VALUES AROUND .75 TO 1 INCH AND A
DISTURBANCE STILL SLOWLY MOVING ACROSS THE AREA EXPECT 1 TO 2
INCHES OF ADDITIONAL PRECIPITATION SOUTH OF A ROUNDUP TO FORSYTH
TO BROADUS LINE TONIGHT INTO EARLY TOMORROW MORNING.

FLOOD WARNINGS REMAIN IN EFFECT FOR ALL COUNTIES EXCEPT SHERIDAN
IN THE FORECAST AREA THROUGH TOMORROW. THE SHIELDS RIVER IS
THE MOST URGENT MAINSTEM RIVER FLOODING ISSUE AT THIS TIME AS
MAJOR FLOODING IS EXPECTED TO OCCUR ALONG THIS RIVER TONIGHT AS
THE STAGE GOES TO 6.4 FEET. SIGNIFICANT FLOODING IS ALSO BEING
REPORTED ALONG THE MUSSELSHELL...BIG HORN...LITTLE BIG HORN AND
YELLOWSTONE FROM FORSYTH TO MILES CITY.

THUNDERSTORMS ARE DEVELOPING IN THE DRY SLOT AREA FROM SOUTHERN
YELLOWSTONE COUNTY INTO BIG HORN...SHERIDAN AND POWDER RIVER
COUNTIES. THESE STORMS WILL BE CAPABLE OF TORRENTIAL RAINFALL RATES
OVER 4 INCHES PER HOUR. IN ADDITION...THE VORTICITY IMPARTED BY
THE UPPER LEVEL SYSTEM TO THE SOUTH MAY IMPART ENOUGH SPIN IN SOME
OF THESE STORMS TO PRODUCE ISOLATED FUNNEL CLOUDS THIS EVENING.

WIDESPREAD PRECIPITATION WILL TAPER OFF WEDNESDAY MORNING WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DURING
THE HEAT OF THE DAY WEDNESDAY AFTERNOON. PRECIPITATION SHOULD
DIMINISH AFTER SUNSET WITH A DRY OVERNIGHT AND EARLY THURSDAY. A
STRONG NEGATIVELY TILTED TROF WILL IMPACT THE AREA BY THURSDAY
EVENING. WITH GOOD LOW LEVEL MOISTURE THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE STRONG THUNDERSTORMS AND ADDITIONAL VERY
HEAVY RAINFALL INTO FRIDAY.

TEMPERATURES WILL BE BELOW AVERAGE WEDNESDAY AND THURSDAY.
TEMPERATURES IN THE MOUNTAINS WILL COOL ENOUGH FOR SOME SNOW
ACCUMULATION TONIGHT ABOVE 9000 FEET. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

TWO STORM SYSTEMS ON THE HORIZON FOR THURSDAY INTO FRIDAY AND THEN
SATURDAY THROUGH EARLY NEXT WEEK. ANOTHER STORM LOOKS TO FOLLOW
THE WEEKEND STORM BY THE MIDDLE OF NEXT WEEK AS WELL. SO THERE
DOES NOT APPEAR TO BE ANY WIDESPREAD DRYING POTENTIAL OVER THE
NEXT 10 DAYS...AND THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL
IS PRESENT ESPECIALLY THURSDAY INTO FRIDAY WITH STRONG
THUNDERSTORM POTENTIAL. TEMPERATURES WILL REMAIN COOL THROUGH THE
PERIOD...AND MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL SEE PERIODS
OF SNOW WITH EACH OF THESE SYSTEMS AS MUCH COLDER AIR ALOFT MOVES
IN WITH THESE SYSTEMS.

&&

.AVIATION...

SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO IMPACT
MUCH OF THE AREA THROUGH TONIGHT. THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE THROUGH LATE THIS EVENING FROM KBIL
SOUTHEAST TO KSHR. MVFR/IFR CONDITIONS WILL BE COMMON WITH
LOCALIZED LIFR CONDITIONS POSSIBLE IN THE HEAVIER SHOWERS AND
THUNDERSTORMS. PRECIPITATION WILL DECREASE IN COVERAGE EARLY
WEDNESDAY MORNING. AREAS OF FOG MAY DROP VISIBILITY TO MVFR OR
LOWER ACROSS PORTIONS OF THE REGION...INCLUDING KMLS...KSHR...KBIL
AND KLVM LATE TONIGHT INTO EARLY WEDNESDAY MORNING. EXPECT
OBSCURATIONS THROUGH MID DAY WEDNESDAY FOR ALL AREA MOUNTAINS. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 046/061 047/062 042/058 042/058 043/058 044/058 042/060
    84/T    27/T    75/W    35/T    55/T    55/T    33/T
LVM 041/062 044/057 039/055 036/056 037/057 038/058 036/061
    84/T    27/T    74/W    34/T    56/T    54/T    33/T
HDN 047/064 046/067 040/059 042/061 043/061 045/061 044/063
    84/T    27/T    75/W    35/T    55/T    56/T    32/T
MLS 047/064 047/064 041/059 044/060 046/062 047/060 046/062
    63/T    17/T    75/W    34/T    44/T    55/T    33/T
4BQ 047/063 045/068 040/059 042/060 045/061 046/062 044/063
    74/T    16/T    75/W    34/T    44/T    64/T    33/T
BHK 043/062 043/062 041/058 043/059 044/059 045/058 046/061
    42/T    13/T    75/W    34/T    43/T    54/T    43/T
SHR 045/060 044/066 037/057 038/057 041/058 043/059 042/059
    86/T    26/T    64/W    34/T    55/T    66/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
      28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 24, 3:08 PM MDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT TUE MAY 24 2011

MTZ028>042-056>058-063>068-WYZ098-099-252115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
308 PM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS.

MORE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. WITH
THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND STREAMS
RUNNING HIGH...ANY ADDITIONAL PRECIPITATION WILL QUICKLY RUN OFF
CAUSING RISES ON AREA WATERWAYS AND POSSIBLE FLOODING. RESIDENTS
NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO
MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PRECIPITATION SHOULD COME TO AN END WEDNESDAY MORNING...THOUGH
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON AND EVENING.

EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA AS
MOUNTAIN SNOW MELT AND OCCASIONAL SHOWERS KEEP WATER LEVELS
RUNNING HIGH. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE
REGION THURSDAY THROUGH SUNDAY AND COULD BRING ADDITIONAL
RAINFALL TO THE REGION.

PERSONS TRAVELING SHOULD CHECK FOR ROAD CLOSURES BEFORE HEADING
OUT AND USE EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS.
ROADS COVERED IN WATER COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 24, 3:41 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT TUE MAY 24 2011

MTZ038-WYZ099-242245-
SHERIDAN FOOTHILLS WY-SOUTHERN BIG HORN MT-
341 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN AND SOUTHERN
BIG HORN COUNTIES UNTIL 445 PM MDT...

AT 336 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES
NORTHEAST OF RANCHESTER...OR 17 MILES NORTHWEST OF SHERIDAN...MOVING
NORTHWEST AT 15 MPH.

THIS STORM WAS PRODUCING VERY HEAVY RAIN ALONG WITH PEA SIZE HAIL.
SPOTTERS REPORTED A HALF INCH OF RAINFALL IN 10 MINUTES.

THIS STORM WILL BE NEAR...
LODGE GRASS AROUND 445 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4528 10754 4543 10722 4495 10693 4491 10707
TIME...MOT...LOC 2139Z 148DEG 15KT 4503 10710

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:21 PM MDTFlash Flood WarningBYZStillwater4 hr
May 24, 1:44 AM MDTFlash Flood WarningBYZBig Horn3 hr
May 24, 12:33 PM MDTAreal Flood WarningBYZStillwater, Sweet Grass69 hr
May 24, 12:43 PM MDTAreal Flood WarningBYZGolden Valley, Musselshell, Wheatland48 hr
May 24, 1:16 PM MDTAreal Flood WarningBYZYellowstone47 hr
May 24, 3:41 PM MDTSpecial Weather StatementBYZBig Horn64 min
May 24, 3:52 PM MDTFlash Flood WarningBYZBig Horn, Yellowstone3 hr

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.